EconPapers    
Economics at your fingertips  
 

Illiquidity Premia in Asset Returns: An Empirical Analysis of Hedge Funds, Mutual Funds, and US Equity Portfolios

Amir E. Khandani and Andrew Lo ()
Additional contact information
Amir E. Khandani: Morgan Stanley, MIT Laboratory for Financial Engineering, USA

Quarterly Journal of Finance (QJF), 2011, vol. 01, issue 02, 205-264

Abstract: We establish a link between illiquidity and positive autocorrelation in asset returns among a sample of hedge funds, mutual funds, and various equity portfolios. For hedge funds, this link can be confirmed by comparing the return autocorrelations of funds with shorter vs. longer redemption-notice periods. We also document significant positive return-autocorrelation in portfolios of securities that are generally considered less liquid, e.g., small-cap stocks, corporate bonds, mortgage-backed securities, and emerging-market investments. Using a sample of 2,927 hedge funds, 15,654 mutual funds, and 100 size- and book-to-market-sorted portfolios of US common stocks, we construct autocorrelation-sorted long/short portfolios and conclude that illiquidity premia are generally positive and significant, ranging from 2.74% to 9.91% per year among the various hedge funds and fixed-income mutual funds. We do not find evidence for this premium among equity and asset-allocation mutual funds, or among the 100 US equity portfolios. The time variation in our aggregated illiquidity premium shows that while 1998 was a difficult year for most funds with large illiquidity exposure, the following four years yielded significantly higher illiquidity premia that led to greater competition in credit markets, contributing to much lower illiquidity premia in the years leading up to the Financial Crisis of 2007–2008.

Keywords: Liquidity; illiquidity; hedge funds; mutual funds; equity premium; market microstructure (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14) Track citations by RSS feed

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S2010139211000080
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:qjfxxx:v:01:y:2011:i:02:n:s2010139211000080

Ordering information: This journal article can be ordered from

DOI: 10.1142/S2010139211000080

Access Statistics for this article

Quarterly Journal of Finance (QJF) is currently edited by Fernando Zapatero

More articles in Quarterly Journal of Finance (QJF) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2023-06-15
Handle: RePEc:wsi:qjfxxx:v:01:y:2011:i:02:n:s2010139211000080